Reclaiming my life and self one step and one adventure at a time.
Wednesday, July 13, 2011
.....some cancer drugs can look like this. The palms of Mark's hands and the soles of his feet are a mess. The skin cracks, dries, peels, reddens, and hurts. This photo shows his hand on a good day. Why does it happen? The life-saving drugs (Xeloda and Avastin) that he must take to slow the cancer cell growth also affect the palm and sole skin cells. These cells must replicate constantly because hands and feet are always touching, being traumatized, taking a beating just as we go about our daily lives. Who thinks about that stuff when they don't have to? We certainly never did; we took that for granted. Dr. S. says he should avoid causing trauma: wear gloves when doing yard work, for example. Sometimes he even does! We've tried many lotions from expensive Aveda to Vaseline. Right now Gold Bond seems to be working fairly well. He "should" soak his feet; he "could" slather his hands with Bag Balm and wear cotton gloves overnight. It's just one more thing to put up with.